Treatments in Respiratory Medicine

, Volume 4, Issue 1, pp 21–29

Rhinitis Medicamentosa

A Review of Causes and Treatment

Authors

    • Karolinska University Hospital, Solna
Review Article

DOI: 10.2165/00151829-200504010-00003

Cite this article as:
Graf, P. Treat Respir Med (2005) 4: 21. doi:10.2165/00151829-200504010-00003

Abstract

Rhinitis medicamentosa (RM) is a drug-induced, nonallergic form of rhinitis that is associated with prolonged use of topical vasoconstrictors, i.e. local decongestants. Symptoms are exacerbated by the preservative benzalkonium chloride (BKC) in the nasal preparations. Nasal stuffiness is caused by rebound swelling of the mucosa when the decongestive effect of the drug has disappeared. To alleviate this symptom, patients gradually start using larger doses of the vasoconstrictor more frequently. In many cases, the patient is unaware of the condition, thus entering a vicious circle of self-treatment. Careful questioning is required during consultation to establish diagnosis. The pathophysiology of the condition is unclear; however, vasodilatation and intravascular edema have both been implicated. Management of RM requires withdrawal of topical decongestants to allow the damaged nasal mucosa to recover, followed by treatment of the underlying nasal disease. Topical corticosteroids such as budesonide and fluticasone propionate should be used to alleviate rebound swelling of the nasal mucosa. Where possible, avoiding exposure to BKC is recommended.

Copyright information

© Adis Data Information BV 2005